There is a risk of side-effects for “millions who take unnecessary stomach drugs”, reported the Daily Mail. It said that proton pump inhibitors (PPIs), used for treating symptoms of ulcers and heartburn (dyspepsia) by reducing stomach acid, are wrongly prescribed in up to two-thirds of cases.
The news is based on an editorial by a US Doctor, on the potential side-effects, over-prescription, and problems associated with these drugs. This article is the opinion of the author, in which he references several scientific studies researching the issue. As such, the accuracy of the estimates of over prescription would need further investigation.
Importantly, this editorial is based on the situation in the US, and may not necessarily reflect what is happening in the UK. However, the newspaper report is correct in saying that UK Doctors have recently expressed their concerns about the over-prescription of these drugs here. There is NICE guidance on treatment of ulcers and heart burn which includes how to prescribe PPIs. PPIs can be used for non-ulcer dyspepsia but prolonged use of high doses should be avoided.
What did the editorial focus on?
This was an editorial written by Dr Mitchell Katz of the Department of Public Health, San Francisco, California for the journal,_ Archives in Internal Medicine._ The article discusses the use and prevalence of proton pump inhibitors (PPI) medication in the US, plus the risks associated with this type of drug.
PPIs reduce the amount of gastric acid the body produces for use in digestion. PPIs are prescribed for the short-term treatment of stomach ulcers, as a form of ‘gastro-protection’ to prevent ulcers in those taking non-steroidal anti-inflammatory drugs, or to treat other conditions affecting the oesophagus and stomach, such as heart burn. Dr Katz suggests that the number of prescriptions in the US is greater than the number of people with these conditions, and cites estimates that between 53 and 69% of PPIs prescriptions are inappropriate.
The editorial is for an issue of the journal which contains five studies that have used PPIs for research in patients with different illnesses. Dr Katz says that the use of most drugs involves a balance between the side effects and benefits. He refers to these studies to highlight different negative and positive aspects of using PPI drugs. He also suggests reasons why this particular drug is possibly being over-prescribed.
What risks did the article report?
One study looked at the risk of fractures in a large cohort of 130,487 post-menopausal women over a follow-up period of 7.8 years. They found that women who were taking PPIs had a modestly increased risk of fractures of the spine, lower arm and overall fractures compared to women who had not been taking the drug (Hazard ratio [HR] 1.24, 95% confidence interval [CI] 1.15 to 1.36).
Dr Katz suggests that previous research has also shown an increased risk of infection with the bacterium clostridium difficile, which can lead to diarrhoea. He quotes a separate article in the same issue of the journal, which showed that using PPIs as part of the treatment for clostridium difficile infection was associated with a 42% increase in the rate of re-infection with this bacteria.
Why might PPI drugs be over-prescribed?
Dr Katz suggests that patients tend to be given a larger dose than is necessary for some conditions. He describes one study in the journal, which found that for people who were taking PPIs for bleeding caused by stomach ulcers, high doses were no more effective at preventing bleeding than low doses.
Dr Katz also says that approximately 25% of adults report dyspepsia (indigestion) and, although PPIs can reduce this condition, the adverse effects of this treatment may outweigh the benefits. He suggests that in some patients, alternative treatments, such as eating smaller meals, weight loss, smoking cessation and stress reduction, may all help. He further suggests that referring to common symptoms such as heartburn by “fancy” names like “gastroesophageal reflux” leads to patients thinking they need treatment in the form of pills.
The last journal article summarised by Dr Katz centred on the use of guidelines to standardise the prescribing practices for PPIs. Applying these guidelines during the study led to a decrease in the prescriptions of PPIs given while patients were staying in hospitals. However, the study showed that this decrease was only for patients who had not been receiving PPIs when they were admitted to hospital. The study also showed that the majority of PPI prescribing occurs amongst outpatients.
This was an editorial that described papers contained within the journal relating to the use of PPIs, and discussed the effect of a high prescription prevalence of PPIs in the US. While it raises interesting points of discussion, it should be remembered that it is intended as a narrative review by a single author, drawing on a small number of selected studies for illustrative purposes. This type of opinion-based article can be informative, but cannot take the place of a systematic review of all studies relevant to a particular health issue.
Although PPIs are licensed drugs that play an important role in medical care, the balance of risks and benefits may change if they are prescribed inappropriately. A more detailed systematic review would be required to establish the risk-to-benefits ratios of using PPIs in various conditions over the long-term. The evidence presented in this narrative article should also be interpreted in a geographic context, as the prescription situation for PPIs in the US may not reflect that in the UK.
As the author of the editorial concludes in his summary: ‘the over-prescription of PPIs should also remind us to critically evaluate our own treatment paradigms: “more is better” or “do no harm”. Narrative pieces like this are an initial step towards the systematic analyses needed by clinicians so that they can make evidence-based prescription decisions.